Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 272, NWS Midland/Odessa, TX

October 21, 2002Crane County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 21, 2002, 7:16 PM CDT for Crane County, Texas. It was in force for 5 days. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 21, 2002, 7:16 PM CDT (00:16 UTC)
Expired
Oct 27, 2002, 1:00 AM CDT
In force
5 days
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Crane County, TX

The radar

The Midland/Odessa radar (KMAF), 161 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 3:07 AM CDTHail 0.75Orla, TXLaw officials driving through Orla reported dime size hail covering the ground at 0414 CST. This was more than two hours after the severe storm moved through the area. Since the hail had been melting for several hours, it is likely the hail was actually sign

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 625 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
625 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1336 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 220016
SVRMAF
TXC103-220100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
715 PM CDT MON OCT 21 2002

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CRANE COUNTY IN WEST TEXAS

* UNTIL 800 PM CDT

* AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 
  A SEVERE THUNDERSTORM 6 MILES WEST OF CRANE...MOVING EAST AT 25   
  MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  CRANE AND SURROUNDING RURAL AREAS

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3138 10259 3127 10243 3117 10237 3140 10232
          3161 10233 3164 10240 3165 10251

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 2:43 PM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Oct 21, 2:43 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
243 PM CDT MON OCT 21 2002

THUNDERSTORMS DEVELOPING OVER THE HIGHER TERRAIN OF SOUTHEAST NEW
MEXICO AND SOUTHWEST TEXAS AS SURFACE TROUGH SHARPENS...SHORTWAVE
TROUGH TRANSLATES OVER THE AREA...AND RRQ OF 70KT H3 JET STREAMS EAST
ACROSS THE TEXAS PANHANDLE.  SOME SEVERE STORMS COULD RESULT THIS
AFTERNOON AND EVENING...MAINLY OVER NORTHWEST AND NORTHERN CWA...
WITH LARGE HAIL THE MAIN CONCERN.

THINGS WON/T GET ANY EASIER AS A PARADE OF SHORTWAVES TRANSLATE EAST
ACROSS THE AREA OVER THE NEXT SEVERAL DAYS IN WEST/SOUTHWEST FLOW
ALOFT.  MODELS IN DECENT AGREEMENT THROUGH THE SHORT TERM CONCERNING
WEAK...SEMI-PERMANENT UPPER TROUGH REMAINING OVER SOUTHWEST U.S.
THE ONLY PROBLEM IS TIMING THE BETTER CHANCES OF RAIN OVER THE
AREA.  WILL CONTINUE SLIGHT CHANCE TO CHANCE POPS GOING THE NEXT FEW
DAYS...WITH MAINLY SLIGHT CHANCES OUT WEST...AND PERIODIC CHANCE
MAINLY OVER THE EAST.  SEVERE WEATHER THREAT POSSIBLE NOT ONLY TODAY
...BUT TUESDAY...AND MAYBE WEDNESDAY TOO AS INSTABILITY FROM DAYTIME
HEATING COMBINES WITH PERIODIC SHORTWAVES AND LIFT ASSOCIATED WITH
UPPER JETLETS.  TUESDAY LOOKS TO BE THE MOST ACTIVE AS GOOD LOW LEVEL
MOISTURE SPREADS NORTHWEST DUE TO BACKING SURFACE FLOW IN RESPONSE TO
HEIGHT FALLS AHEAD OF SHORTWAVE TROUGH NOW OVER SOUTHERN BAJA.  WITH
THE BACKED WINDS AT THE SURFACE...SHEAR PROFILES IMPRESSIVE FOR
SEVERE WEATHER DEVELOPMENT.  THE SAME IS TRUE FOR WEDNESDAY...BUT THE
BEST SHEAR PROFILES WILL PROBABLY BE FURTHER EAST ALONG WITH BETTER
PRECIPITATION CHANCE.

IN THE EXTENDED...MODEL SOLUTIONS DIVERGE SOMEWHAT.  THEY ALL
INDICATE SOUTHWEST FLOW ALOFT TO CONTINUE...BUT HAVE TROUBLE ON
WHETHER CUTOFF LOW WILL DEVELOP OVER SOUTHWEST U.S. BY SUNDAY.  WILL
PROBABLY GO WITH COOLER ECMWF ON THURSDAY...WITH A LITTLE WARMUP
FRIDAY...THEN COOLER FOR THE WEEKEND AS SHORTWAVE TROUGH WILL
PROGRESS OVER AND EAST OF AREA FRIDAY.  POPS WILL REMAIN IN THE
EXTENDED SINCE PARADE OF SHORTWAVES CONTINUES.

MAF  57/76/60/78    3242
LSA  53/75/58/77    3242
6R6  60/80/62/83    2353
MRF  47/74/46/75    2242
CNM  53/78/52/80    2132

.MAF...
TX...NONE.
NM...NONE.

AKL
Hazardous weather outlook, Oct 21, 3:10 PM CDT, 4 hours 6 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-220945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
310 PM CDT MON OCT 21 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEAST NEW
MEXICO.

.TONIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS WEST
TEXAS AND SOUTHEAST NEW MEXICO. THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING DEADLY LIGHTNING...LARGE HAIL...AND ISOLATED DAMAGING WIND
GUSTS.

.SPOTTER CALL TO ACTION STATEMENT...
EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD MONITOR WEATHER
CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIVATION LATE THIS
AFTERNOON OR THIS EVENING.

.TUESDAY THROUGH SUNDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF WEST
TEXAS AND SOUTHEAST NEW MEXICO TUESDAY...MAINLY EAST OF A
HOBBS...PECOS...SANDERSON LINE. LARGE HAIL AND DAMAGING WINDS WILL
BE THE PRIMARY SEVERE WEATHER HAZARDS.

NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH SUNDAY AT THIS
TIME.

TECHNICAL DISCUSSION...
AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH A MOIST AND UNSTABLE
ATMOSPHERE TO PRODUCE SCATTERED THUNDERSTORMS OVER MUCH OF WEST
TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. FAVORABLE WIND PROFILES AND
STEEP MID LEVEL LAPSE RATES WILL SUPPORT THUNDERSTORMS CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS THIS EVENING.

ANOTHER STRONGER UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA
ON TUESDAY. UPPER LEVEL WINDS WILL ONCE AGAIN BE FAVORABLE FOR
SEVERE THUNDERSTORM DEVELOPMENT TUESDAY AFTERNOON AND EVENING...WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY SEVERE WEATHER HAZARDS.

CL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 4:42 PM CDTSevere Thunderstorm WarningMAFPecos4 days
Oct 22, 5:49 PM CDTSevere Thunderstorm WarningMAFPecos5 days

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.